|abdominal pain caused by severe lypodystrophy?
Apr 11, 2002
I have been seeking answers for a long time in regards to pain in my upper abdomen. I definitely do have quite pronounced lipodystrophy and its all visceral fat, not blubber I can pinch. I have checked out all other possibilities - I've had liver ultrasounds, exam of gastro-intestinal tract, lung x-rays. I have seen a physiatrist and even a physiotherapist, because the pain is right where the muscles attach to the rib cage. But right from the start I "felt" it was simply the amount of fat inside my abdominal cavity that was pushing against the abdominal walls and causing discomfort at best and fairly significant pain.
Is this common for lipodystrophy to be severe enough to cause pain? Are there any solutions (such as surgery or liposuction). I also have very high triglycerides and insulin resistance, and have read about possible medications to lower triglycerides.
I really need to find a solution to this worsenting problem. I would consider not taking medications (currently kaletra + d4t + ddl) if this had likelihood of helping, since my immune system is for the time being fairly strong (t-cells 560, VL undetectible for the first time since being diagnosed in 1987).
Also I try to exercise (walking briskly over an hour a day!). Is there any data to show if exercise actually helps? I would be willing to find a way to exercise more.
I'm ready to try anything!!!
Response from Ms. Fields-Gardner
There are observations between my colleagues about several less-mentioned areas of fat deposits. One area many of us have seen, and some of us have started to quasi-measure is just under the pectoral muscle area, seemingly under the ribcage in the front and, in some cases, on top of the ribcage on the back. Just as you notice, others have talked about abdominal pain associated with this additional "circle" of fat that seems inappropriately placed on the body.
Because there has been some suggestion that aerobic exercise may help to reduce trunk fat, it seems worthwhile to continue on this path.
Because the front fat pad appears to be under the ribcage, it is unlikely that liposuction is a viable option. And, be very careful about working with your physician on medications, especially in light of only recent control of your viral load.
You may want to discuss testing for insulin resistance, if that is not already assumed by your team. If this is the case, then treatment for insulin resistance may be an option. You may also want to talk with your team about a round of growth hormone as a lipolytic medication. Your physician should keep in mind that there is still ongoing experimentation with dosage on this medication for use in lipodystrophy. Also, while fat tends to come back after discontinuation of a growth hormone therapy for lipodystrophy, I have talked with some patients who feel that the returning fat is less uncomfortable and troublesome that the original fat pads.
Good luck on this!
Can too large of dose cause lipodystrophy?
No more prescription meds for him to use
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.